Dear Dr. Guterson - my doctor keeps increasing my Prozac and I’m still depressed, maybe even worse. Any ideas? A: I’ll start with the assumption that you truly have a clinical, biological based depression - and therefore medication is usually part of the treatment equation. Recent research has shown that higher dosages are not necessarily better. Some doctors keep going up and up but for most patients, if 40 mg maximum of Prozac doesn’t help, then it’s very unlikely that a higher dosage of Prozac will help. And this is true of other antidepressants, particularly those that work on serotonin. In fact, higher dosages can even backfire - possibly causing problems like low libido, apathy, and affecting sleep. So if Prozac isn’t working, then you probably need a different medication; or you need an additional antidepressant to augment the Prozac; or you have a biological issue (like thyroid illness); or life issues (e.g. addictions, relationships; lack of knowing yourself or your purpose); or you don’t need medication at all. But - remember - when all is said and done, swallowing a pill is not always a panacea. For most patients, treatment with pills only gets a person out of the pit of depression and onto a level playing field. Then once you are out of that pit, one finds oneself more capable to benefit from therapy and more able to fill every day with a healthy diet, exercise, sleep, and soul connection.
top of page
bottom of page